Popular antibiotics known as fluoroquinolones, which include Cipro and Levaquin, have been associated with a potential increased risk of ruptured tendons. Although this risk has been known for some time, manufacturers of these antibiotics provide inadequate warnings to doctors and consumers. As a result, users continue to experience Cipro and Levaquin tendon ruptures because they are not aware that they should be concerned about development of tendon pain or inflammation.
>>PRIOR POST (1/7/08): Cipro and Levaquin lawsuit filed by consumer group
regarding risk of tendon ruptures
Fluoroquinolones are a class of antibiotics which are used to prevent bacteria from reproducing in the body, which could cause infection. Levaquin (levofloxacin) and Cipro (ciprofloxacin) are two of the more popular drugs in this class of antibiotics, but others which could also be associated with the risk of tendon damage include Tequin (gatifloxacin), Penetrex (enoxacin), Factive (gemifloxacin), Maxaquin (lomefloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), Floxin (Ofloxacin) and Trovan (trovafloxacin).
For over a decade, manufacturers of these antibiotics have received reports of people suffering inflamed or ruptured tendons, particularly in the shoulder, hand and Achilles tendon. The tendon problems have occured within a few days of taking the antibiotic or months after the course of therapy is finished.
Tendon ruptures are a serious and debilitating injury which can require extensive therapy, weeks of casting and possible surgery. An achilles tendon rupture is a complete tear of the tendon which connects the calf muscle and the heel of the foot. A tear of this tendon could cause the heel to lose stability, impairing a person’s ability to walk, run, jump or perform any activities which involve use of the foot.
Last month the consumer advocacy group, Public Citizen, filed a Cipro and Levaquin lawsuit against the FDA asking the court to require the drug regulators to act on a petition they filed over a year ago. Although the current warning label does mention the risk of tendon damage, Public Citizen believes that stronger warnings should be added to the label and that a seperate information guide should be provided to those taking the drug so that they will know that the first signs of tendon problems should be reported to their doctors.
Education about the possible risks of Cipro and Levaquin tendon ruptures could help prevent inflamed tendons from actually rupturing. The adverse effects of the antibiotics could be compounded with prolonged exposure to the drugs, and if early symptoms of tendon problems are reported, a doctor may switch their patient to a different type of antibiotic.
CIPRO AND LEVAQUIN TENDON RUPTURE LAWSUITS
The lawyers at Saiontz & Kirk, P.A. are reviewing the potential for Cipro and Levaquin lawsuits on behalf of users of fluoroquinolone antibiotics who have suffered a ruptured tendon or permanent tendon damage. If you, a friend or family member have experienced tendon problems after using an antibiotic, request a free consultation.